Q. My doctor prescribed Toprol-XL several years ago and it worked well. Last week my pharmacist refilled my prescription with generic metoprolol succinate. Two days later my blood pressure shot sky high to 190/100.
Luckily, I found some leftover pills of the brand name Toprol-XL. My blood pressure came down to 140/90–high but okay.
Is there a problem with this new generic? This has never happened to me before.
A. Toprol-XL (metoprolol) is a slow-release beta blocker prescribed to control high blood pressure and irregular heart rhythms. Many other readers have reported rapid heart rate and higher blood pressure after switching to some generic forms of metoprolol succinate.
One patient experienced pounding headaches with blood pressure of 225/125 after one week on metoprolol. Another wrote:
“I have bouts of ultra-fast heart beats, atrial fibrillation, and severe PVCs (premature ventricular contractions) which have been controlled with Toprol-XL for years. On the generic, it is as if I’m not taking anything.”
We urge anyone having a problem with generic beta blockers (or any generic drug) to discuss the problem with the prescriber. The FDA insists that all generic drugs are equivalent, but our readers describe varied reactions.